Flash Flood, Columbia
- When
- June 9, 4:00 PM CST to June 10, 6:00 AM CST
- Where
- Columbia County, Cambria
- Property damage
- $1.0 million
- Reported by
- NEWSPAPER
- Coordinates
- 43.467, -89.334 (the zone’s center; the record gives no point)
), resulting in flash flooding. 20 inches overnight.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Clusters of thunderstorms with heavy rains generated WSR-88D Doppler Radar rainfall estimates of 5 to 6 inches within 4 to 6 hours in Cambria (Columbia Co.), resulting in flash flooding. Further east, Randolph (Dodge Co.) was hit with a flash flood after torrential rainfalls (unofficial) of 8.6 inches fell during the evening hours of June 9th, followed by another 2.20 inches overnight. Interestingly, Randolph picked up 13.6 inches of rain in May, 2004, and 13 inches in June, 2004. Between May 7, 2004 and June 11, 2004, this city measured 25.60 inches of rain (normal for the entire year is bout 33 inches). Randolph sits a large bowl-shaped depression that has no outside drainage, which applified the flooding problem. The flash flood in Randolph flooded at least 300 homes, in some cases up to the 1st-floor windows. At least 15 homes had major flood damage, and 24 businesses were damaged. Numerous families were evacuated, and flood waters didn't recede until June 12th. In Cambria, Tarratt Lake on Duck Creek burst through a dam that supported STH 146. At least half of the road was washed away at that location, resulting in closure of that road for much of the remainder of the summer due to repairs. Luckily the dam didn't have a complete collapse, and no homes or businesses were damaged.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 9, 2:02 PM CST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 302 PM CDT WED JUN 9 2004 .DISCUSSION...FORECAST FOCUS ON SURFACE BOUNDARY AND ASSOCIATED WEATHER CONDITIONS OVER SOUTHERN WI CONT UNSTABLE WITH AWIPS LAPS SHOWING LIS OF -4 TO -7 BULLSEYED OVER DANE CO ATTM...LIKEWISE WITH 2700 CAPE. SURFACE BOUNDARY OVER SOUTHERN WI HAS BEEN NEARLY STATIONARY FOR MUCH OF THE DAY BUT LAKE BREEZE HAS WORKED ITS WAY WESTWARD ACROSS THE FAR SOUTHEAST...STABILIZING THE LAKESHORE COUNTIES. CONVECTION SO FAR THIS AFTERNOON HAS YIELDED ISOLATED HEAVY RAIN PRODUCERS AND HAVE GENERALLY PULSED UP AND DOWN. NORTH OF THE SURFACE BOUNDARY AND CLOSER TO THE H850 THERMAL BOUNDARY SHOWERS AND STORMS HAVE SPREAD INTO CENTRAL WI FROM SOUTHEAST MN. BEST CHANCE FOR RAIN WILL BE BEFORE MIDNIGHT. PWTR VALUES REMAIN CLOSE TO 1.5 INCHES SO ISOLATED HEAVY RAIN REMAINS A THREAT. MODELS SLOWLY MOVE THE BOUNDARY INTO NORTHERN IL TONIGHT. SOME QUESTION WHETHER THERE WILL BE A BRIEF BREAK IN THE RAIN THURSDAY BUT WILL CONTINUE WITH AT LEAST A LOW POP CHANCE THURSDAY. RAIN ON FRIDAY LOOKS TO BE A GOOD POSSIBILITY WITH PERHAPS A BRIEF BREAK IN THE ACTION SATURDAY...AS THE BOUNDARY BEGINS TO RETURN TO WI. SURFACE WINDS REMAIN OUT OF THE EAST THROUGH SATURDAY BRINGING COOLER TEMPERATURES ALTHOUGH NOT NECESSARILY DRIER AIR. BOUNDARY MAY PUSH BACK TO THE NORTH OF CWA SATURDAY PUTTING SOUTHERN WI BACK INTO A WARM AND HUMID AIRMASS. && .MKX...WATCHES/WARNINGS/ADVISORIES...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 400 AM CDT WED JUN 9 2004 WIZ046-047-051-052-056>060-062>072-101000- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 400 AM CDT WED JUN 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THE EARLY EVENING OVER PORTIONS OF SOUTHEAST AND FAR SOUTH CENTRAL WISCONSIN. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREAT. THE RISK AREA IS SOUTH OF A LINE FROM MILWAUKEE TO JANESVILLE. SOME STORMS ACROSS SOUTH CENTRAL AND SOUTHEAST WISCONSIN COULD PRODUCE BRIEF HEAVY RAINS AND AGGRAVATE THE CURRENT HIGH RIVER LEVELS. AS A COLD FRONT SAGS SOUTH...NORTHEAST WINDS BEHIND THE FRONT MAY GUST TO NEAR 25 KNOTS AND CAUSE WAVES ON LAKE MICHIGAN TO INCREASE. SMALL CRAFT ADVISORIES MAY BE NEEDED BY EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS MAY BE NEEDED INTO THE EVENING HOURS. HENTZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
455 PM CDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0436 PM FLASH FLOOD WAUPUN 43.63N 88.74W
06/09/2004 DODGE WI LAW ENFORCEMENT
HIGHWAY 151 AND HIGHWAY M VEHICLE ROLL OVER. THREE INCHES
OF STANDING WATER ON ROAD.
&&
GDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
458 PM CDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0442 PM FLASH FLOOD BRANDON 43.74N 88.78W
06/09/2004 FOND DU LAC WI LAW ENFORCEMENT
EIGHTEEN INCHES OF STANDING WATER ON SOME ROADS.
&&
GDThe Milwaukee radar (KMKX), 84 km away, was scanning. The volume nearest the first event began at 21:57 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407057, 5407058.